Alert archive / Iowa / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 148, NWS Sioux Falls, SD

May 30, 2022Clay County, Dickinson County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 30, 2022, 4:45 PM CDT for Clay County, Dickinson County, Iowa. It was in force for 15 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2022, 4:45 PM CDT (21:45 UTC)
Expired
May 30, 2022, 5:00 PM CDT
In force
15 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Clay County, IA, Dickinson County, IA

The radar

The Sioux Falls radar (KFSD), 123 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 4:52 PM CDTHAIL 1.754 Nw Okoboji, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 11:49 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.8 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2022-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2022-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1332 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
-103 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

838 
WUUS53 KFSD 302145
SVRFSD
IAC041-059-302200-
/O.NEW.KFSD.SV.W.0148.220530T2145Z-220530T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
445 PM CDT Mon May 30 2022

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Central Dickinson County in northwestern Iowa...
  Northwestern Clay County in northwestern Iowa...

* Until 500 PM CDT.

* At 444 PM CDT, a severe thunderstorm was located 8 miles west of
  Fostoria, or 12 miles northwest of Spencer In Clay County, moving
  northeast at 65 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Okoboji, Wahpeton and West Okoboji around 455 PM CDT.
  Spirit Lake and Orleans around 500 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 600 PM CDT for northwestern
Iowa.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 600 PM CDT for northwestern
Iowa.

&&

LAT...LON 4320 9532 4324 9539 4350 9519 4346 9503
TIME...MOT...LOC 2144Z 210DEG 55KT 4328 9531 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Chapman
1 follow-up statement
174 
WWUS53 KFSD 302149
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
449 PM CDT Mon May 30 2022

IAC041-302158-
/O.CAN.KFSD.SV.W.0148.000000T0000Z-220530T2200Z/
Clay IA-
449 PM CDT Mon May 30 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLAY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 600 PM CDT for northwestern
Iowa.

LAT...LON 4329 9522 4332 9533 4350 9519 4346 9503
TIME...MOT...LOC 2148Z 210DEG 55KT 4334 9526 

$$

IAC059-302200-
/O.CON.KFSD.SV.W.0148.000000T0000Z-220530T2200Z/
Dickinson IA-
449 PM CDT Mon May 30 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR CENTRAL DICKINSON COUNTY...

At 448 PM CDT, a severe thunderstorm was located near Wahpeton, or 9
miles southwest of Spirit Lake, moving northeast at 65 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Spirit Lake and Orleans around 500 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 600 PM CDT for northwestern
Iowa.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4329 9522 4332 9533 4350 9519 4346 9503
TIME...MOT...LOC 2148Z 210DEG 55KT 4334 9526 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Chapman

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 4:01 PM CDT, 44 minutes earlier.

Area forecast discussion, May 30, 4:01 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
401 PM CDT Mon May 30 2022

.SHORT TERM...(This Evening through Tuesday)
Issued at 359 PM CDT Mon May 30 2022

Main impacts tonight will be lingering strong to severe Tstorms
through about 6-7pm and potential for strong wind gusts after the
storms this evening. All threats remain possible with activity
spreading east of the I-29 corridor until early evening when the
dryline shifts east out of the forecast area. Cannot entirely rule
out a few isolated strong to severe cells wrapping around back
behind with the occluded warm front, but tornado threat has largely
waned behind this initial line of storms as sfc winds swing
southwest. Also did maintain showers and isolated thunder wrapping
back behind into south central and southeast SD this evening.

Next item of note is gusty south or southwest winds late this
afternoon through this evening. Gusts mixing into the 40s outside of
showers and storms have been common this afternoon. Aside from the
RAP13, model guidance favors sub cloud layer winds become
southwesterly behind the dryline, developing unidirectional flow
with very dry air mixing down below 700mb. This should allow the
strengthening 35-55kt LLJ winds to crank up south and southeast of
the sfc low, resulting in a period of 40-60 mph gusts mixing down to
the sfc through around 9pm. These enhanced stronger winds are most
likely south of a Chamberlain to Madison to Marshall line and north
of a Sioux City to Spencer line. Some guidance suggests 40-60mph
gusts remain possible through midnight, mainly near the SD/NE
border, but this would require gusts to mix through a developing
nocturnal inversion. For now, will maintain Wind Advisory through
8pm, but will need to monitor for a possible extension through
the rest of the evening or, if observations warrant, possible
upgrade to High Wind Warning for a few counties.

Spotty rain showers are likely to continue in southeast and south
central SD overnight as the upper low continues to wrap weak
disturbances around amidst lingering stratus. Given increased
cloudiness, maintained a warmer solution for lows tonight as
temperatures drop into the 50s. Stratus should start to mix/lift to
a cumulus deck Tuesday morning, but spotty sprinkles or showers
remain possible through the morning with a weakly unstable layer.
Additionally breezy west winds continue, lending to a notably cooler
day. Expect high temperatures to only reach the 60s where clouds
linger longest (near/north of I-90) and the 70s further south near
the Hwy 20 corridor where some sun should peek through in the
afternoon.

.LONG TERM...(Tuesday Night through Monday)
Issued at 359 PM CDT Mon May 30 2022

On Tuesday night the upper trough axis swings through and the upper
low wraps up near Hudson Bay and drier northwest flow aloft prevails
mid week. Tuesday night through Wednesday night will feel quite cool
compared to the last few days with temperatures near to just below
normal values.

By Friday and into the weekend, warmer weather with near to above
normal temperatures prevail as ridging builds over the Rockies. A
more active zonal flow pattern should bring a few rounds of rain
chances as a closed upper low in the Pacific kicks shortwaves
eastward, but ensemble guidance has low chances of any widespread or
greatly impactful systems at this range.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 110 PM CDT Mon May 30 2022

MVFR ceilings and scattered showers and thunderstorms, mainly
impacting near KHON, will continue to stream through eastern SD
and into southwest MN this afternoon. Additional development of
strong to severe storms is likely along and east of the I-29
corridor late this afternoon through 31/00z, including near KFSD
and KSUX, but confidence in exact timing/location is too low to
include in TAF at this time. Any thunderstorms will likely have
gusty and erratic winds as well as MVFR to IFR conditions. Storms may
produce gusty erratic or damaging winds, large hail, torrential
rain, or a tornado.

Behind the storms this evening, southwest winds will ramp up with
gusts up to 50 kts possible. Winds should weaken gradually
overnight but MVFR stratus is expected to prevail overnight after
storm activity moves out.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 8 PM CDT this evening for SDZ040-055-056-061-
     062-065>071.

MN...Wind Advisory until 8 PM CDT this evening for MNZ071-072-080-081-
     089-090-097-098.

IA...Wind Advisory until 8 PM CDT this evening for IAZ001>003-012>014-
     020>022-031-032.

NE...Wind Advisory until 8 PM CDT this evening for NEZ013-014.

&&

SHORT TERM...BP
LONG TERM...BP
AVIATION...BP
Hazardous weather outlook, May 30, 4:44 AM CDT, 12 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
444 AM CDT Mon May 30 2022

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-310945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
444 AM CDT Mon May 30 2022

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Yet another round of severe weather appears likely today.
Isolated strong to severe storms are possible early this morning,
mainly west of I-29. However, the greater threat will come from
late morning into early this evening, though specific timing and
location details are still somewhat uncertain. All modes of severe
weather are possible today, including a few tornadoes, very large
hail, damaging winds, and perhaps localized flash flooding.

If you have outdoor plans for the Memorial Day holiday, be sure
to stay weather aware. Know where the nearest sturdy shelter is
located, and be prepared to seek shelter quickly should severe
storms develop.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely today, mainly between 10 am this
morning and 8 pm this evening.

In the hours before

Local storm report, May 30, 3:49 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
349 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND GST     1 WNW LAKE BENTON       44.27N 96.32W
05/30/2022  E60 MPH          LINCOLN            MN   MESONET

&&

MM
Local storm report, May 30, 4:16 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
416 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             MARCUS                  42.82N 95.80W
05/30/2022  M0.88 INCH       CHEROKEE           IA   PUBLIC

            VIA SOCIAL MEDIA.

&&

AK
Local storm report, May 30, 4:26 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
426 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     TSTM WND GST     1 W MARSHALL            44.45N 95.82W
05/30/2022  M63 MPH          LYON               MN   AWOS

            AWOS STATION KMML MARSHALL MUNICIPAL
            AIRPORT.

&&

AK
Local storm report, May 30, 4:38 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
438 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     TSTM WND DMG     2 NW GARVIN             44.24N 95.79W
05/30/2022                   LYON               MN   STORM CHASER

            REPORT VIA SOCIAL MEDIA OF HIGH VOLTAGE
            POWERLINES BENT OR SNAPPED.

&&

MM
Local storm report, May 30, 4:43 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
443 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             HARTLEY                 43.18N 95.48W
05/30/2022  E1.00 INCH       O'BRIEN            IA   TRAINED SPOTTER

            REPORTED QUARTER TO HALF DOLLAR HAIL,
            COINCIDES WITH RADAR DATA.

&&

AP
Local storm report, May 30, 4:44 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
444 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND GST     3 SSE LAKE PARK         43.40N 95.31W
05/30/2022  M50 MPH          DICKINSON          IA   EMERGENCY MNGR

&&

AK

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 1:58 AM CDTTornado WarningFSDLyon32 min
May 30, 2:00 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDLyon, Plymouth, Sioux45 min
May 30, 2:20 AM CDTTornado WarningFSDLyon, Osceola40 min
May 30, 2:22 AM CDTTornado WarningFSDLyon, O'Brien, Osceola, Sioux23 min
May 30, 2:40 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDDickinson, Lyon, Osceola65 min
May 30, 4:24 AM CDTWind AdvisoryFSDBuena Vista, Cherokee, Clay, Dickinson, Ida, Lyon and 5 more19 hr
May 30, 6:55 AM CDTSevere Thunderstorm WarningFSDBuena Vista, Cherokee, Clay, O'Brien35 min
May 30, 7:26 AM CDTSevere Thunderstorm WarningFSDClay, Dickinson, O'Brien, Osceola34 min
May 30, 8:15 AM CDTSevere Thunderstorm WarningFSDPlymouth, Sioux30 min
May 30, 8:38 AM CDTSevere Thunderstorm WarningFSDLyon, Plymouth, Sioux11 min
May 30, 8:56 AM CDTSevere Thunderstorm WarningFSDCherokee, Ida, Plymouth, Woodbury34 min
May 30, 2:44 PM CDTSevere Thunderstorm WarningFSDLyon31 min
May 30, 4:15 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson, O'Brien, Osceola30 min
May 30, 4:36 PM CDTSevere Thunderstorm WarningFSDDickinson24 min
May 30, 4:55 PM CDTSevere Thunderstorm WarningFSDDickinson35 min
May 30, 6:45 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson, Lyon, O'Brien, Osceola, Sioux45 min
May 30, 6:46 PM CDTSevere Thunderstorm WarningFSDLyon29 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.